Texas, 2023

Drought in Texas, July 11 to 31, 2023

July 11 to 31, 2023 · NWS FWD · 3 events in 3 counties and zones

Drought conditions worsened across Wise, Tarrant, and Parker counties early in the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened across Wise, Tarrant, and Parker counties early in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 10, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 10, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1218 AM CDT Tue Jul 11 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday/

A cluster of weakening thunderstorms continues to move east into
western North and Central Texas, though its straying further away
from a frontal boundary that remains draped across the region. As
a result, this activity should diminish entirely in the near
future. The cluster of storms has also sent an outflow boundary
into North Texas which could serve as a focus for additional
shower/storm development, but the overall potential of this
occurring is low. Perhaps better storm chances will arrive later
tonight and into Tuesday morning as a complex of storms is
expected to develop in Oklahoma. Northwest flow aloft would carry
this activity into eastern portions of North Texas closer to
daybreak. While the overall severe potential should be low, gusty
winds can't be ruled out.

The complex of storms will likely be on a weakening trend as it
moves south/southeast throughout the day, but how quickly this
occurs remains uncertain. While coverage will be the highest this
morning, we can't rule out a few lingering showers and storms
even into the late afternoon. Additionally, a Heat Advisory
remains in effect for the entire area, but the potential rainfall
could keep a few locations below criteria today (mainly across
North Texas). Despite this, it'll still be a hot day across the
region with temperatures climbing into the 90s to low 100s and
heat index values ranging from about 100 to 109 degrees.

By Wednesday, a slight eastward shift in the mid-level ridge will
allow northwest flow aloft to become less pronounced with
increasing subsidence across the region. As a result, rain chances
will be near zero, with temperatures expected to be a few degrees
warmer compared to Tuesday. Afternoon highs will top out in the
mid 90s to near 105 degrees with heat index values reaching near
105-110 degrees across a good portion of the region. We'll have to
monitor for any necessary upgrades to the current heat headlines,
but we'll stick with the ongoing Heat Advisory for now.

Barnes

&&

.LONG TERM... /Issued 227 PM CDT Mon Jul 10 2023/
/Tuesday night Onward/

Main highlight of the mid-to-late week period continues to be the
intense heat and humid conditions expected across the region. As
advertised over the last several days, an upper level ridge
currently over southern New Mexico will expand eastward bringing
strong subsidence and warmer temperatures across much of our
state. Our afternoon highs will range from the upper 90s across
the far eastern zones to 100-105 degrees elsewhere. The
combination of these temperatures and high humidity will result
in widespread heat index values in the 105-110 range. A few
locations could even see slightly higher values. Winds will be
breezy as well, but it won't bring much of a cooldown. Make sure
to stay safe in the heat. Limit your time outdoors during the
late morning and afternoon hours, and if you must...make sure to
take frequent breaks and stay hydrated. Visit weather.gov/heat
for more safety tips and resources!

The hot, dry, and breezy conditions will also result in an elevated
threat for grass fires mainly west of I-35, at least through
Friday. Extended guidance keeps showing a slight weakening of the
upper ridge by late week into the weekend, resulting in daytime
temperatures a few degrees cooler. No rain is expected through
most of the weekend. A few storm complexes may approach from the
north by early next week as northwest flow aloft returns.

Sanchez

&&

.AVIATION... /NEW/
/06Z TAFs/

A complex of storms is expected to develop in Oklahoma and move
southeast into North Texas within the next few hours. Most of this
activity should remain east/northeast of any of the terminals.
The severe weather threat is low, but gusty winds may result in a
temporary shift to north/northwest winds. Isolated to widely
scattered showers and storms may linger through late afternoon,
but areal coverage and location remain uncertain, so no mention
was included in the TAF for now. Otherwise, VFR and south winds
will prevail through the period near 10-15 knots.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  96  80 101  81 /  40  40  10   0   0
Waco                79 100  78 101  78 /  20  20  20   0   0
Paris               74  91  75  94  78 /  30  50   5   0   0
Denton              76  98  78 102  80 /  40  40   5   0   0
McKinney            75  92  78  97  79 /  40  40   5   0   0
Dallas              77  97  80 102  81 /  40  40  10   0   0
Terrell             76  93  77  98  78 /  30  40  20   0   0
Corsicana           79  98  79 101  79 /  20  30  20   0   0
Temple              79 102  78 102  77 /   5  10   5   0   0
Mineral Wells       77 100  78 105  79 /  40  30  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Wednesday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jul 10, 11:17 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1217 AM CDT Tue Jul 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-112345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1217 AM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms are expected across North Texas late
tonight. Frequent lightning and gusty winds will be the main hazards.

Heat index values will climb above 105 degrees for parts of North and
Central Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances continue into Tuesday for North and Central
Texas. Any storm that develops will have the potential to produce
lightning, gusty winds, and locally heavy rain.

Heat index values will climb to 105 to 110 degrees across most of
North and Central Texas Monday into late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 6:02 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
702 PM CDT Mon Jul 10 2023

TXZ130-143-144-110030-
Bosque TX-Erath TX-Hamilton TX-
702 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern
Hamilton, southeastern Erath and west central Bosque Counties through
730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hico, or 15 miles north of Hamilton. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hico, Fairy, Olin, Carlton and Clairette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 9820 3209 9796 3186 9780 3175 9812
TIME...MOT...LOC 0002Z 335DEG 2KT 3193 9805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reeves
Special weather statement, Jul 10, 6:27 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
727 PM CDT Mon Jul 10 2023

TXZ131>133-144-110100-
Hood TX-Bosque TX-Johnson TX-Somervell TX-
727 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of Somervell,
southwestern Johnson, north central Bosque and southeastern Hood
Counties through 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleburne State Park, or 12 miles west of Cleburne, moving east at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecan Plantation, Glen Rose, Cleburne State Park, Squaw Creek
Reservoir, Dinosaur Valley State Park, Eulogy, Rainbow, Brazos Point
and Nemo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3211 9780 3232 9785 3242 9753 3220 9743
TIME...MOT...LOC 0027Z 278DEG 7KT 3230 9761

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reeves
Special weather statement, Jul 10, 6:30 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
730 PM CDT Mon Jul 10 2023

TXZ116-117-131-110100-
Hood TX-Palo Pinto TX-Parker TX-
730 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southern Parker,
east central Palo Pinto and northeastern Hood Counties through 800 PM
CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brock, or 12 miles southeast of Mineral Wells. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Wells, Granbury, Brock, Western Lake, Cool, Oak Trail Shores,
Horseshoe Bend, Millsap, Stockton Bend, Waples, New Salem, Brock
Junction, Dennis, Lake Granbury, Bennett, Tin Top and Brazos.

This includes Interstate 20 between mile markers 385 and 403.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 9818 3281 9805 3262 9761 3240 9779
TIME...MOT...LOC 0030Z 314DEG 1KT 3266 9799

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reeves
Local storm report, Jul 10, 6:55 PM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
755 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Hail             8 SE Granbury           32.36N 97.68W
07/10/2023  E0.88 inch       Hood               TX   Amateur Radio

&&

MB
Special weather statement, Jul 10, 7:02 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
802 PM CDT Mon Jul 10 2023

TXZ143-110130-
Hamilton TX-
802 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of south central
Hamilton County through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Shive, Whiteway and Aleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 9819 3173 9798 3157 9797 3152 9806
      3156 9829
TIME...MOT...LOC 0101Z 010DEG 6KT 3168 9811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30
Local storm report, Jul 10, 7:16 PM CST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
816 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Hail             6 NNW Oak Trail Shores  32.57N 97.87W
07/10/2023  E0.70 inch       Parker             TX   Amateur Radio

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Wise

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions impacted most of the county through the end of the month.

Drought, Tarrant

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions impacted most of the county through the end of the month.

Drought, Parker

When
July 11, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parker forecast zone
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe drought conditions impacted eastern portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124267, 1124268, 1124270.